Hail, Gregory
- When
- June 23, 6:20 PM CST to 6:22 PM CST
- Where
- Gregory County, Gregory
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.230, -99.430
As a strong impulse traversed the periphery of a strong ridge aloft over the central Plains, scattered thunderstorms developed during the early evening into far southern South Dakota. With instability of around 1500 J/kg and a large part within favorable hail formation temperatures, strong updrafts developed quickly with several reports of large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
As a strong impulse traversed the periphery of a strong ridge aloft over the central Plains, scattered thunderstorms developed during the early evening into far southern South Dakota. With instability of around 1500 J/kg and a large part within favorable hail formation temperatures, strong updrafts developed quickly with several reports of large hail. The inverted-V type profiles also led to spotty damaging wind as storms weakened.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 23, 5:25 PM CST, 55 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 625 PM CDT Wed Jun 23 2021 .SHORT TERM...(This Evening through Thursday) Issued at 250 PM CDT Wed Jun 23 2021 The area remains on the northern edge of an upper level ridge with another wave expected to move across tonight. This should provide the area with isolated to scattered thunderstorms, but once again the better chances should be to the south of the Missouri River. As this wave moves onto the Plains early this evening the deeper instability to the south should force most convection across southern SD into NE, at least any stronger updrafts. An isolated severe storm will be possible during the evening near the Missouri River but confidence is pretty low. Otherwise as the wave moves through some weak forcing and elevated instability may allow some weak showers or very isolated non severe thunderstorms to move through. Of most interest with this activity after roughly 6z will be the potential to create a heat burst or two with some very warm air above the nocturnal inversion. Weak to flat mid level height rises are expected during the day on Thursday which may limit any daytime convective activity. Latest model soundings have more CIN than CAPE in many locations. If a few storms can develop in the afternoon it appears once again near the Missouri River into northwest IA will see the better chances, but the severe threat will be limited with weak shear and CAPE values about 1500-2000 J/kg. Some would expect half dollar hail and 60 mph wind gusts to be the main threats. High temperatures on Thursday will be very warm again, mostly upper 80s to lower 90s. .LONG TERM...(Thursday Night through Wednesday) Issued at 250 PM CDT Wed Jun 23 2021 Thursday night a slow moving upper level wave will drift onto the Plains and continue the threat for showers and thunderstorms. The threat for severe storms should be pretty isolated and once again the better chances appear to be near the Missouri River into northwest IA. Friday into Sunday will likely see off and on chances for showers and isolated thunderstorms. Severe weather during this time appears to be on the low side. Still a lot of details to work out as models agree on a slow moving upper level low pressure moving across the Northern and Central Plains, just not overly agreeable on placement and timing. Early next week on Monday and Tuesday it appears that troughiness will linger across the area but eh chances for precipitation will be lower than on the weekend. Highs will gradually warm back to near or above normal. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 612 PM CDT Wed Jun 23 2021 VFR conditions will prevail at most sites through the night. As scattered thunderstorms with large hail and damaging winds track east near the SD/NE border, MVFR to IFR conditions associated with storms in this region may extend down to near SUX late this evening. Cannot rule out an isolated thunderstorm with small hail or gusty, erratic winds developing further north in southeast SD this evening, but chances are very low. Otherwise expect VFR conditions along and north of Interstate 90 tonight, including at HON and FSD, as cirrus and thunderstorm anvil spread in. Scattered showers and storms are possible throughout Thursday along and east of the Interstate 29 corridor, but confidence is low in timing brief MVFR to IFR conditions associated with this activity at any one site this far out. South winds will weaken overnight, eventually turning west and then north behind a passing front late tonight through Thursday. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...08 LONG TERM...08 AVIATION...BP
Hazardous Weather Outlook National Weather Service Sioux Falls SD 445 PM CDT Wed Jun 23 2021 SDZ050-057>061-063>066-068-069-241200- Gregory-Brule-Aurora-Davison-Hanson-McCook-Charles Mix-Douglas- Hutchinson-Turner-Bon Homme-Yankton- 445 PM CDT Wed Jun 23 2021 This Hazardous Weather Outlook is for south central South Dakota and southeast South Dakota. .DAY ONE...Tonight. Heat index readings will remain in the 90s to near 100 degrees through early this evening. Those who are vulnerable should take necessary precautions to avoid the heat. There is a chance of thunderstorms this evening, with the greater chance coming after sunset. Isolated stronger storms may produce hail to the size of quarters or damaging wind gusts to 65 mph. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Scattered showers and thunderstorms remain possible Thursday into Friday. The potential for severe weather during this time is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. IAZ001>003-012>014-020>022-031-032-MNZ080-081-089-090-098-NEZ013-014- SDZ062-067-070-071-241200- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Murray-Cottonwood-Nobles-Jackson-Rock-Dixon- Dakota-Minnehaha-Lincoln-Union- 445 PM CDT Wed Jun 23 2021 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska and southeast South Dakota. .DAY ONE...Tonight. Heat index readings in the 90s will continue through early this evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There is a chance for thunderstorms late tonight into early Thursday morning, but severe weather is unlikely with this activity. Additional scattered thunderstorms are possible Thursday into Friday. While there is uncertainty in exact location and timing, a few strong to severe thunderstorms will be possible, mainly during the afternoon and evening hours. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MNZ071-072-097-SDZ038>040-052>056-241200- Lincoln-Lyon-Pipestone-Beadle-Kingsbury-Brookings-Jerauld-Sanborn- Miner-Lake-Moody- 445 PM CDT Wed Jun 23 2021 This Hazardous Weather Outlook is for southwest Minnesota, central South Dakota and east central South Dakota. .DAY ONE...Tonight. Heat index readings in the 90s will continue through early this evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There is a chance for thunderstorms late tonight into Thursday night. The potential for severe weather is low, but a few stronger storms may produce small hail and gusty winds, mainly near or south of I-90 Thursday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The North Platte radar (KLNX), 170 km away, was scanning. The volume nearest the first event began at 00:18 UTC.
5 hail, 2 thunderstorm wind. Local standard time, as filed.
In addition to the hail, thunderstorms winds were estimated to briefly reach around 50 mph as the hail fell.
Thunderstorms winds were measured by a South Dakota Road Weather Information System site at Fort Randall Dam.
Numerous small branches and limbs along with a large amount of fruit were downed by thunderstorm winds. Peak gust during the period of stronger winds was around 2000CST. Property damage costs are a rough estimate.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2021Every state in 2021This day in weather historyWarnings in South Dakota, June 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 966385, 966386, 966387, 966388, 966391, 966390, 966392.